Shortness of breath and diffuse ground glass pattern on CT of the chest. What is the cause?

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 57-year-old AAM is admitted to the hospital with shortness of breath (SOB) for 7 days. He has leg edema, which is getting progressively worse, to the point where his scrotum, penis and even lower abdomen are edematous. He does not have chest pain (CP) or abdominal pain. He is morbidly obese and has difficulty ambulating, using a wheelchair at home.

Past Medical History (PMH)

CHF, HTN, DM2, CAD, CRI, BPH, AFib, gout, OA, OSA on home O2 3 L/min and CPAP.

Medications

KCl, Coreg (Carvedilol), Zocor (Simvastatin), Flomax (Tamsulosin), Lasix (Furosemide), Clonidine, Percocet (Oxycodone and Acetaminophen), Nifedipine XL, Humulin N (human NPH insulin injection [rDNA origin]), aerosols, Amiodarone.

Social history (SH)

Negative.

Physical examination

VS 36.4-80-22-160/77.
SpO2 94% on 3 L/min.
Morbidly obese, appears mildly tachypneic.
Chest: mild respiratory distress with RR 22, bibasilar rales.
CVS: irregularly irregular rhythm.
Abdomen: obese, soft, generalized anasarca with edema extending up to the level of his umbilicus. His penis and testicles are edematous. He has 2 to 3+ peripheral edema with bilateral Dome wraps on for management of stasis edema.


The CXR shows pulmonary congestion (click to enlarge the image).


CBC, CMP (click to enlarge the image).

Diagnosis

Right-sided and left-sided CHF.

What happened?

The treatment was started with Lasix IV and CPAP. AMI was "ruled out" but he continued to be tachypneic and hypoxic.

What happened next?

Click here for the answer and final diagnosis in this case.

Published: 05/20/2009
Updated: 11/28/2010

No comments:

Post a Comment